Texas, 2010Flash Flood in Texas, April 12, 2010
April 12, 2010 · NWS BRO · 1 event in 1 county or zone
Deepening subtropical moisture feeding around the base of a mid level high pressure cell located across the Deep South combined with periodic weak upper level disturbances to bring welcome rainfall to all of Deep South Texas during the week of April 12th through 18th, 2010. Unfortunately, some of the rains became torrential, producing local flash flooding in rolling terrain of Zapata County on…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deepening subtropical moisture feeding around the base of a mid level high pressure cell located across the Deep South combined with periodic weak upper level disturbances to bring welcome rainfall to all of Deep South Texas during the week of April 12th through 18th, 2010. Unfortunately, some of the rains became torrential, producing local flash flooding in rolling terrain of Zapata County on April 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 12, 8:59 AM CST, 1 minute earlier.
Area forecast discussion, Apr 12, 8:59 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
959 AM CDT MON APR 12 2010
.SHORT TERM /TODAY THROUGH TUESDAY EVENING/...THE MAIN CONCERN FOR
TODAY IS THE CONV HVY RAIN PRODUCTION CURRENTLY AFFECTING THE AREA.
REMNANTS OF A CONV CLUSTER THAT FIRED UP OVER THE BIG BEND AREA HAS
BEEN MOVING SOUTHEASTWARDS AND HAS ENTERED THE NORTHERN REACHES OF
THE CWA. THIS ACTIVITY WILL LIKELY SAG FURTHER SOUTH AND EAST OVER
THE NEXT SEVERAL HOURS MAINTAIN FAIRLY WIDESPREAD RW AND T-STORM
ACTIVITY INTO THE AFTERNOON HOURS. FORTUNATELY THE CURRENT FLASH
FLOOD GUIDANCE FOR THE BRO CWA REMAINS PRETTY HIGH DUE TO THE RECENT
EXTENDED PERIOD OF DRY CONDITIONS. IF THE CELLS CONTINUE TO MOVE AT
A STEADY RATE EXPECT ANY FLOODING PROBLEMS TO REMAIN FAIRLY MINIMAL.
HOWEVER IF THE CELLS START TO STALL OR TRAIN OVER A PARTICULAR
REGION SOME FLOOD ADVISORIES/WARNINGS MAY NEED TO BE CONSIDERED. THE
CURRENT LAPS CAPE ANALYSIS INDICATES INSTABILITY VALUES ONLY IN THE
400 TO 600 J/KG RANGE. THIS IS DUE TO THE MORNING CLD COVER LIMITING
THE DAYTIME HEATING AND THE CONV FROM LAST NIGHT THROUGH THIS
MORNING USING UP THE BETTER INSTABILITY. SO AT THIS TIME EXPECT THE
SVR POTENTIAL TO REMAIN FAIRLY LIMITED. HAVE UPDATED THE CURRENT
FORECAST WORDING TO REMOVE THE SVR WORDING FOR TODAY AND TO INCLUDE
A MENTION OF LOCALLY HVY RAINFALL AS THE MAIN THREAT. NO OTHER
CHANGES NEEDED TO THE CURRENT FORECAST WORDING.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...NO CHANGES PLANNED
ATTM TO THE GOING FCST. WX PATTERN TO REMAIN FAIRLY CONSISTENT
WITH UPPER TROF ACROSS THE WESTERN HALF OF THE COUNTRY WITH UPPER
RIDGE RESIDING ACROSS SOUTHEAST UNITED STATES. SFC HIGH PRESSURE
RIDGE ACROSS THE GULF COAST STATES WILL CONTINUE TO ALLOW MOIST
ONSHORE FLOW TO PERSIST LOCALLY. WEAK DISTURBANCES PASSING THRU
THE IN THE UPPER FLOW THRU THE END OF THE WORK WEEK WILL CONTINUE
TO MAKE CONDITIONS FAVORABLE FOR SHOWERS AND THUNDERSTORMS ACROSS
DEEP SOUTH TX. PATTERN WILL BEGIN TO BREAK DOWN THIS WEEKEND
ALLOWING FOR MORE TRANQUIL WX CONDITIONS TO RETURN.
&&
.MARINE...TODAY THROUGH TUESDAY EVENING...MTR DATA AND BUOY020
CURRENT REPORTS A STEADY ONSHORE EAST WIND FROM 10 TO 15 KNOTS WITH
GULF SWELLS HOLDING AROUND 4 FT. EXPECT THIS ONSHORE FLOW TO PERSIST
IN THE SHORT TERM PERIOD WHICH WILL MAINTAIN MODERATE GULF SWELLS
AND MODERATELY CHOPPY BAY WATERS.
TUESDAY NIGHT THROUGH FRIDAY...MARINE CONDITIONS WILL CONTINUE TO
REMAIN AGITATED THRU THE MID TO LATTER HALF OF THE WEEK. THE WX
PATTERN WILL FAVOR THE CHANCE FOR SHOWERS AND THUNDERSTORMS THRU
THE FCST PERIOD. RIDGE OF HIGH PRESSURE AT THE SFC WILL MAINTAIN
POSITION ACROSS THE GULF COAST STATES. AS A RESULT...A PERSISTENT
EASTERLY FETCH ACROSS THE WESTERN GULF OF MEXICO WILL BE POSSIBLE.
MODERATE WINDS AND ELEVATED SEAS CAN BE EXPECTED AS LONG PERIOD
SWELLS AFFECT THE LWR TX GULF WATERS.
&&
.AVIATION...THE STEADY FEED OF DEEPER MOISTURE OFF OF THE GULF OF
MEX COMBINED WITH DIVERGENT FLOW AT THE MID LEVELS WILL MAINTAIN
REDUCED CEILINGS AND VSBYS FOR THE LOWER RGV AIRPORTS THROUGHOUT
TOMORROW. EXPECT MVFR/IFR CONDITIONS TO PERSIST THROUGH TOMORROW
MORNING WITH PERIODIC THREATS FROM LIGHTNING ESPECIALLY OVER THE
NEXT 6 TO 12 HOURS.
&&
.PREV DISCUSSION.../ISSUED 334 AM CDT MON APR 12 2010/
SHORT TERM /TODAY THROUGH TUESDAY EVENING/...
CONVECTION OVER THE BRO CWA WANING SOMEWHAT...WHILE LIFTING
CONTINUES TO SPARK THUNDERSTORMS TO THE SOUTHWEST IN MEXICO. MAIN
FORCING MECHANISM THIS EVENING HAS BEEN VORT MAX DRIFTING EWD
ACROSS THE REGION...NOTED BY GENERAL EASTWARD MOVEMENT OF COMPLEX
BUT ERRATIC MOVEMENT OF SPECIFIC CELLS...AND PROXIMITY OF LFQ OF
UPPER JET. LEADING EDGE OF LOCAL VORT SHOULD MOVE OFFSHORE BY
DAWN. STILL SOME UPPER DYNAMICS FROM DIVERGENCE ALOFT WILL KEEP
THE THREAT FOR SHOWERS AND THUNDERSTORMS...BUT SEVERE THREAT WILL
BE LESSENED AS UPPER JET IS PUSHED WELL SOUTH AWAY FROM THE
REGION. PRECIPITATION TONIGHT WITH BETTER CHANCES TUESDAY AS
FORCING WILL BE MORE MESOSCALE BASED...AS SYNOPTIC FEATURES REMAIN
WELL AWAY FROM THE REGION. PW VALUES EXPECTED TO BE WELL ABOVE 1.5
INCHES...MEANING ATMOSPHERE IS WELL SATURATED AND HEATING OF THE
DAY SHOULD BE ABLE TO BREAK A MINIMAL CAP AND SPARK A FEW SHOWERS.
WITH LESSENED WINDS ALOFT LOWERING SHEAR AMOUNTS...STORMS SHOULD
BE MORE OUTFLOW ORIENTED...WITH SHOWERS POPPING UP AT BOUNDARY
COLLISIONS. TEMPS SHOULD REMAIN JUST BELOW NORMAL IN THE UPPER 70S
TO LOWER 80S DUE TO ABUNDANT CLOUD COVER AND SHOWER ACTIVITY.
LONG TERM /TUESDAY 7 PM THROUGH SUNDAY NIGHT/...
THE FORECAST PERIOD IS DOMINATED BY A TROF OF LOW PRESSURE IN
WESTERN US AND A RIDGE OF HIGH PRESSURE IN THE MID LEVELS OF THE
ATMOSPHERE IN THE CENTRAL US. LOW LEVEL MOISTURE IS BEING
TRANSPORTED WESTWARD ACROSS THE GULF OF MEXICO INTO OUR AREA BY A
SURFACE HIGH PRESSURE LOCATED OVER THE SOUTHEASTERN UNITED STATES.
THIS SURFACE HIGH PRESSURE STAYS ENTRENCHED OVER THE SE UNITED
STATES UNTIL FRIDAY. FOR THE WEEKEND THE SURFACE HIGH PRESSURE IS
FORECAST TO WEAKEN AND MOVE SOUTHWARD DECREASING THE MOIST FLOW
OVER DEEP SOUTH TEXAS. FOR TUESDAY OF NEXT WEEK A LOW PRESSURE
SYSTEM GETS ORGANIZED OVER NORTHERN TEXAS AND MOVES EASTWARD ON
WEDNESDAY. THE CHANCE OF SHOWERS AND THUNDERSTORMS SPANS FOR MOST
OF THE FORECAST PERIOD AS DISTURBANCES MOVE FROM WEST TO EAST IN
THE EASTERN PORTION OF THE TROUGH OF LOW PRESSURE OVER THE WESTERN
UNITED STATES. THE STRONGEST DISTURBACE WITH MORE COLD AIR ALOFT
POSSIBLY BRINGING THE 500 MB TEMPERATURES FROM AROUND -10 CELCIUS
TO -14C OCCURS THURSDAY AND FRIDAY. THE LATEST 00Z MODEL RUN FROM
THE GFS SHOWS DRIER CONDITIONS FOR THE WEEKEND THAN PREVIOUS MODEL
RUNS. FOR THE PERIOD TUESDAY NIGHT THROUGH FRIDAY VERY LITTLE
MODEL TO MODEL RUN CHANGE IS OBSERVED. THE MAIN DIFFERENCE BETWEEN
THE GFS AND THE ECMWF IS IN THE PRECIPITATION FORECAST FOR THE
WEEKEND. THE ECMWF SHOWS CONTINUING PRECIPITATION INTO THE WEEKEND
WHILE THE GFS DOES NOT AS DESCRIBED BEFORE. WE FEEL MORE CONFIDENT
THAT THE GFS SOLUTION IS MORE REALISTIC THAN THE ECMWF SOLUTION AS
IT HAS BEEN FOR SIMILAR SCENARIOS THIS WINTER AND SPRING. NO
CHANGES WERE DONE TO THE POPS GRIDS SINCE THEY SHOW THE DESCRIBED
FORECAST LOGIC. FORECAST SOUNDINGS SHOW A VERY MOIST ATMOSPHERE AT
ALL LEVELS FROM WEDNESDAY TO FRIDAY WITH DRIER AIR INTRUDING INTO
THE MID LEVELS FOR FRIDAY EVENING AND SATURDAY. A SUBSIDENCE
INVERSION IS NOT FULLY VISIBLE IN THE FORECAST SOUNDING UNTIL
TUESDAY OF NEXT WEEK.
MARINE...TODAY THROUGH TUESDAY EVENING...ONSHORE FLOW WILL CONTINUE
THROUGH THE NEXT 36 HOURS...REMAIN AT SPEEDS OF 10 TO 15 KNOTS. SEAS
WILL HOVER AROUND 4 TO 5 FEET...BUT MAY BEGIN TO INCREASE SLOWLY ON
TUESDAY AS THE EASTERLY FETCH ELONGATES. NO ADVISORIES EXPECTED IN
THE SHORT TERM.
VERY SIMILAR MARINE CONDITIONS ARE EXPECTED FROM WEDNESDAY THROUGH
FRIDAY WITH SEAS OVER MOST OF THE OFFSHORE COASTAL WATERS AROUND 6
FEET. THE SEAS ARE FORECAST TO DECREASE BY THE WEEKEND AS THE
SURFACE HIGH PRESSURE LOCATED OVER THE SOUTHEASTERN UNITED STATES
MOVES SOUTHWARD OVER THE NORTHERN GULF OF MEXICO AND DECREASES THE
PRESSURE GRADIENT OVER DEEP SOUTH TEXAS.
AVIATION...FORECAST THROUGH 24 HOURS CENTERS AROUND PRECIPITATION
CHANCES. SCATTERED THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE
DAY...WITH TEMPO VIS RESTRICTIONS FOR HEAVY RAIN MAINLY AROUND DAWN
WITH THE FIRST WAVE AND DURING THE AFTERNOON WITH THE SECOND WAVE.
WINDS WILL REMAIN GENERALLY FROM THE EAST 10 TO 15 KNOTS SFC UP PAST
5KFT. SHOWER ACTIVITY IS CURRENTLY FORECAST TO DIMINISH AFTER SUNSET
WITH LOSS OF DAYTIME HEATING.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 74 69 77 69 / 70 30 50 30
BROWNSVILLE 77 66 80 67 / 80 30 50 30
HARLINGEN 76 66 79 66 / 80 30 50 30
MCALLEN 78 67 80 67 / 80 30 50 30
RIO GRANDE CITY 80 64 82 63 / 80 30 50 30
SOUTH PADRE ISLAND 74 69 74 68 / 70 20 40 20
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SHORT TERM...SPEECE-60
LONG TERM...VIPOND-57
MARINE...60/57
AVIATION...60
MESO/GRAPHICAST...CAMPBELL
Hazardous weather outlook, Apr 12, 4:35 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
535 AM CDT MON APR 12 2010
TXZ248>257-131045-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
535 AM CDT MON APR 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP TODAY WITH
BRIEF HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH
WEDNESDAY. WHILE STORMS ARE NOT EXPECTED TO REACH SEVERE
LIMITS...A FEW MAY BE STRONG WITH GUSTY WINDS...SMALL HAIL AND
FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
GMZ130-132-135-150-155-170-175-131045-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
535 AM CDT MON APR 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND A FEW THUNDERSTORMS MAY PRODUCE BRIEF GUSTY WINDS AND
FREQUENT CLOUD TO SURFACE LIGHTNING THROUGH THE DAY. THERE IS A
HIGH RISK OF RIP CURRENT ALONG THE BEACHES OF SOUTH PADRE ISLAND.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ELEVATED RIP CURRENT RISK CONTINUES INTO THE LATTER HALF OF THE
WEEK. SHOWERS AND OCCASIONAL THUNDERSTORMS WILL PROVIDE BRIEFLY
HAZARDOUS BOATING CONDITIONS THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Apr 12, 7:56 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
856 AM CDT MON APR 12 2010
TXZ248-121500-
ZAPATA-
INCLUDING THE CITY OF...ZAPATA
856 AM CDT MON APR 12 2010
...STRONG THUNDERSTORM AFFECTING ZAPATA COUNTY FOR THE NEXT HOUR...
A THUNDERSTORM...MOVING EAST SOUTHEAST AROUND 20 MPH...WILL AFFECT
ESCOBA...BUSTAMANTE AND ZAPATA UNTIL 10 AM CDT. SMALL
HAIL...MODERATE TO HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE
POSSIBLE WITH THIS THUNDERSTORM.
57/RV
Flash Flood, Zapata
- When
- April 12, 9:00 AM CST to 10:00 AM CST
- Where
- Zapata County, 2.29 mi WNW of Zapata to 2.01 mi NNE of Zapata Arpt
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 26.911, -99.265
The Chief of Police in the City of Zapata reported one and one half feet of water was flowing on Alamo St. and State Highway 16. The arroyo at Highway 16 and Carla Street overflowed its banks, with one and one half feet of water flowing over the road there as well. Heavy creek and arroyo flooding was also reported at the Manuel Medina Addition colonia, south of Zapata County Airport.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Iowa, April 12, 2010$83,000 · 1.75 in hail · 12 events
- Hail in Minnesota, April 12, 20101.75 in hail · 15 events
- Hail in Iowa, April 12, 20101.75 in hail · 12 events
- Frost and Freeze in New York, April 12, 20108 events
- Hail in South Dakota, April 12, 20101.75 in hail · 7 events
- Hail in Minnesota, April 12, 20101 in hail · 3 events
- Hail in North Dakota, April 12, 20101.5 in hail · 3 events
- Frost and Freeze in Connecticut, April 12, 20102 events
- High Wind in Utah, April 12, 201055 kt wind · 2 events
- Winter Storm in California, April 12, 20102 events
- Wildfire in Missouri, April 12 to 13, 20102 events
- Blizzard in Alaska, April 12, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236370.